Illinois, 2022

Flash Flooding in Illinois, July 8, 2022

July 8, 2022 · NWS ILX · 2 events in 2 counties and zones

A weak low pressure system was located in central Missouri, with a slow moving warm front draped across southern Illinois. Widespread thunderstorms developed along the warm front during the pre-dawn hours, with the complex tracking southeast during the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak low pressure system was located in central Missouri, with a slow moving warm front draped across southern Illinois. Widespread thunderstorms developed along the warm front during the pre-dawn hours, with the complex tracking southeast during the morning. The heaviest rains occurred near and south of I-72, where 2 to 4 inches of rain fell, resulting in a few instances of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 8, 4:42 AM CST, 18 minutes earlier.

Area forecast discussion, Jul 8, 4:42 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
542 AM CDT Fri Jul 8 2022

.SYNOPSIS...
Issued at 259 AM CDT Fri Jul 8 2022

Showers and storms will be ongoing this morning with scattered
chances continuing into the afternoon hours. Redevelopment later
this afternoon into evening could pose a risk for scattered severe
storms mainly along and south of I-70. Cooler and drier weather is
on tap for the weekend with temperatures in the low to mid 80s and
lower humidity.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 259 AM CDT Fri Jul 8 2022

Surface analysis this morning depicts a quasi-stationary front
situated from northern Missouri southeastward into the southern half
of Illinois. Clusters of showers and storms fired up over northern
Missouri around midnight with new activity that started up along the
I-72 corridor around 2 AM as the LLJ veered into the area. The KILX
08.00Z upper air sounding captured a PWAT of 2.18", with forecast
guidance indicating maximum values around 2.5". This paired with
deep warm cloud depths and training storms will create an
environment capable of heavy rainfall.

Most CAMs continue to hone in on an area in west-central IL near and
north of the I-72 corridor where the heaviest rains will fall
through this morning. However, the latest few runs of the HRRR have
shown a northward shift. All in all, 1-3" with locally higher
amounts is expected within the axis of heaviest rain. Yesterday's
storms produced widespread 1-2.5" of rainfall from roughly Macomb to
Decatur southward, so these areas are the the most primed for a
flash flooding threat this morning. 1 hour FFG in the previously
mentioned area ranges from 1.5-2", with 3 hr FFG between 2-2.5".
Decided to pull the Flood Watch up a tier of counties from Logan to
Moultrie to account for any northward shift. Although heavy rainfall
is the biggest concern, some of the storms could also be strong to
marginally severe. The better parameters look to be just southwest
of the forecast area though.

Rainfall amounts elsewhere look to be around 0.5-1", which will help
alleviate our recent dry conditions a little. The widespread storms
should push east of the area later this morning though scattered
activity will continue through early afternoon with the frontal
boundary hanging around. CAMs continue to show an area of
redevelopment later this afternoon over eastern and central parts of
the state with activity progged to sink southward going into this
evening. Strong instability and 30-35 kts of 0-3 km shear may
support scattered severe storms mainly along and south of I-70 later
today capable of damaging winds and large hail.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 259 AM CDT Fri Jul 8 2022

The unsettled weather pattern comes to an end by this weekend as a
high pressure works into the Great Lakes Region and sends the
frontal boundary well south of here. Temperatures on both Saturday
and Sunday will be in the low to middle 80s with more comfortable
dewpoints arriving later Saturday into Sunday. Northwest flow
remains positioned aloft through the start of the new week. Longer
range guidance indicates that any waves rippling through the upper
flow will stay north of the area, which would suggest a drier period
setting up for us. The NBM continues to paint small chances of
precipitation Monday night into Tuesday as a cold front moves
through, but this may get washed out the further south it sags.
Precipitation chances overall look minimal in the long term period.
Temperatures look to be seasonal for much of next week, but may fall
a few degrees below normal post frontal passage by the middle to end
of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 542 AM CDT Fri Jul 8 2022

Showers and storms will continue across the area through this
morning before pushing east. Additional thunderstorm development is
expected this afternoon into evening, with the threat of scattered
severe storms along and south of I-70. Messy flight conditions will
continue through a majority of the TAF period with low ceilings and
visbys both during and in between precipitation. Improvement
doesn't come until late tonight when clouds scatter out. Winds
will generally start off south-southeasterly and will become
north- northeasterly later today into tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 AM CDT this morning for ILZ036-040>042-
047>054-061.

&&

SYNOPSIS...NMB
SHORT TERM...NMB
LONG TERM...NMB
AVIATION...NMB
Hazardous weather outlook, Jul 8, 4:07 AM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
507 AM CDT Fri Jul 8 2022

ILZ027>031-036>038-040>057-061-091015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
507 AM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today. Locally heavy
rain is possible, which could lead to flash flooding. The stronger
thunderstorms could have isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-091015-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
507 AM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected today and this evening. Some of the storms
during the afternoon and evening could be severe, with damaging wind
gusts being the main hazard.  Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 8 pm.

25

In the hours before

Special weather statement, Jul 8, 2:55 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Lincoln IL
355 AM CDT Fri Jul 8 2022

ILZ041-047-048-080930-
Mason-Menard-Cass-
355 AM CDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of Menard, eastern Cass
and southern Mason Counties through 430 AM CDT...

At 355 AM CDT, Doppler radar was tracking a strong thunderstorm over
Chandlerville, or 8 miles northeast of Virginia, moving east at 30
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kilbourne around 415 AM CDT.

Other locations in the path of this storm include Petersburg and
Greenview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3989 9035 4016 9020 4019 8967 3993 8971
TIME...MOT...LOC 0855Z 257DEG 27KT 4006 9015

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

25

The radar

The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cass

When
July 8, 5:00 AM CST to 8:00 AM CST
Where
Cass County, 0.69 mi N of Bluff Spgs to 1.23 mi NNE of Bluff Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.990, -90.350

Flowing water over North Bluff Springs Road.

Flash Flood, Sangamon

When
July 8, 5:30 AM CST to 8:30 AM CST
Where
Sangamon County, 0.49 mi W of Springfield to 1.81 mi WNW of Mildred
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.799, -89.659

Flooded streets in Springfield from heavy rain that fell between 0530 AM and 0630 AM CST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041618, 1041620.